Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Apr 19, 2017, 7:02 PM EDT for Mahoning County, Portage County, Trumbull County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 7:02 PM EDT (23:02 UTC)
- Expired
- Apr 19, 2017, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahoning County, OH, Portage County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 80 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 7:05 PM EDT | HAIL 0.88 | 4 E Ravenna, OH | NICKEL SIZED HAIL AND WIND GUSTS TO AROUND 40 MPH. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WUUS51 KCLE 192302
SVRCLE
OHC099-133-155-192345-
/O.NEW.KCLE.SV.W.0029.170419T2302Z-170419T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
702 PM EDT WED APR 19 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Eastern Portage County in northeastern Ohio...
Western Mahoning County in northeastern Ohio...
Southwestern Trumbull County in northeastern Ohio...
* Until 745 PM EDT
* At 702 PM EDT, a severe thunderstorm was located near Ravenna,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ravenna, Newton Falls, Lordstown, Edinburg, Ellsworth, Craig Beach,
Deerfield, North Jackson, Wayland, South Canal and Berlin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 8129 4128 8119 4114 8081 4093 8082
4093 8089 4091 8090
TIME...MOT...LOC 2302Z 294DEG 23KT 4115 8115
HAIL...1.00IN
WIND...60MPH
$$
Sefcovic2 follow-up statements
504
WWUS51 KCLE 192321
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
721 PM EDT WED APR 19 2017
OHC099-133-155-192345-
/O.CON.KCLE.SV.W.0029.000000T0000Z-170419T2345Z/
Portage OH-Mahoning OH-Trumbull OH-
721 PM EDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN PORTAGE...WESTERN MAHONING AND SOUTHWESTERN TRUMBULL
COUNTIES...
At 721 PM EDT, a severe thunderstorm was located near Newton Falls,
or 13 miles east of Ravenna, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newton Falls, Lordstown, Ellsworth, Craig Beach, Deerfield, North
Jackson, South Canal and Berlin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4103 8114 4121 8100 4114 8081 4093 8082
4093 8089 4091 8090
TIME...MOT...LOC 2321Z 294DEG 23KT 4110 8100
HAIL...1.00IN
WIND...60MPH
$$
Sefcovic092
WWUS51 KCLE 192336
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
736 PM EDT WED APR 19 2017
OHC099-133-155-192345-
/O.EXP.KCLE.SV.W.0029.000000T0000Z-170419T2345Z/
Portage OH-Mahoning OH-Trumbull OH-
736 PM EDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE...WESTERN
MAHONING AND SOUTHWESTERN TRUMBULL COUNTIES WILL EXPIRE AT 745 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.
LAT...LON 4103 8114 4121 8100 4114 8081 4093 8082
4093 8089 4091 8090
TIME...MOT...LOC 2335Z 294DEG 23KT 4106 8089
$$
SefcovicWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:14 PM EDT, 48 minutes earlier.
Area forecast discussion, Apr 19, 6:14 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 614 PM EDT Wed Apr 19 2017 .SYNOPSIS... A cold front will stall near Lake Erie tonight then a low will move northeast along the front near the eastern lakes Thursday night into Friday pulling the front southeast of the area. Another low will move up the Ohio valley on the weekend then high pressure will spread southeast into the region Monday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Intense rainfall along with some gusty winds expected to continue through the evening. We did issue a flood advisory for Cuyahoga and northern Summit to handle the quick 1 to 1.5 inches of rain that fell. Otherwise have only made some minor timing changes to the early forecast. Previous Discussion... A cold front sagging sse into the cwa will be the focus for shra and tsra to develop and work ese across the area tonight. There is a marginal risk that some of the storms could be severe and rainfall will be locally heavy. Recently drier conditions should act to limit the flooding potential. Lows tonight will range from around 50 near the lakeshore to around 60 in the south. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... A slow moving upper trough over the northern plains will shift east across the lakes thru fri inducing a surface low to move along the frontal boundary. The front should lift back north of Lake Erie thu then a cold front will be pulled se thru the area thu night and fri. The approaching front late thu should lead to the most unstable airmass and best dynamics leading to the best severe threat thu into thu night. Damaging winds and large hail will be the main severe threat with a lesser threat for tornadoes. Locally heavy rain will likely occur and could lead to some localized flood issues but most of the storms will be fast moving which should help to limit the flood threat. The passage of the cold front thu night will end the severe threat along with tapering the rain threat to just a slight chc for shra in the far eat by daybreak fri. After highs mostly in the 70s on thu the cooler air spreading in behind the front will lead to highs fri in the 50s to lower 60s, then lows fri night in the upper 30s to lower 40s and by Sat highs should only be mainly in a 50 to 55 range. A system moving up the oh valley will probably spread some shra back north into the cwa sat and sat night but its possible the shra may not make it as far north as Lake Erie. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The extended forecast continues to look fairly quiet. The extended guidance is in good agreement on a low pressure system exiting the Tennessee Valley by Sunday morning giving way to Canadian high pressure by Sunday night. This incoming high should both clear out any precipitation but also cool down the area for Sunday night into Monday with northerly flow dominant over the area. This high will slide east on Monday and southerly flow on the back side will allow for temperatures to recover. Meanwhile, a low pressure system will move through the northern lakes on Tuesday night into Wednesday. This low will attempt to extend a cold front across the area on Wednesday, but this front may just remain off to the north, so have left off any precipitation chances in the forecast. Wednesday looks warmer than Tuesday with the area remaining on the warm sector side of the low, but went with a conservative blend to start for now. && .AVIATION /18Z Wednesday THROUGH Monday/... Lower ceilings are scattering out from west to east across the CWA with the only residual MVFR ceilings remaining at KCAK and KYNG. These lowered ceilings should scatter out at those 2 terminals by 21z. A cold front over lower Michigan is moving southward and will bring the chance for showers and thunderstorms this afternoon. Timing for the rain/thunder chances will be between 21z and 04z expanding from the northwest to the southeast. Non-VFR ceilings and visibilities are likely with any heavier rain and thunder this afternoon and evening. Rain will likely linger over the southern terminals as the cold front stalls, but there will be a break in precipitation on Thursday morning before another round of storms is expected on Thursday afternoon and evening. Winds throughout the period are a bit difficult. The cold front approaching from the north is expected to stall over the area and depending on where the front stalls will determine if the winds shift around to the north or east tonight. For now, have put wind shifts at KTOL, KFDY, KCLE, and KERI, but adjustments may need to be made if the front slides further south. OUTLOOK...Non-VFR Thu afternoon into Thu night in scattered showers and thunderstorms. Non-VFR possible Sat into Sun. && .MARINE... A cold front is approaching Lake Erie this afternoon and will stall over northern Ohio later tonight. Flow ahead of this front will be from the southwest with the flow becoming variable with the frontal passage. Showers and thunderstorms are likely this afternoon and evening with the approaching front and stronger gusts and waves are possible with any convection on the lake. This front will re-emerge north as a warm front on Thursday and stronger southwesterly flow will return on Thursday afternoon, gusts to 25 knots are possible but thinking that winds will remain below SCA criteria. Low pressure over the northern lakes will extend a cold front across the lake early Friday morning abruptly shifting the winds to the west/northwest at 15 to 20 knots. A small craft advisory may be needed for Friday with the northwest flow behind the front. Winds will veer around to the north and then northeast on Saturday ahead of a low moving through the Tennessee River Valley before high pressure moves back in on Sunday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Adams NEAR TERM...Adams/Mullen SHORT TERM...Adams LONG TERM...Sefcovic AVIATION...Sefcovic MARINE...Sefcovic
Hazardous weather outlook, Apr 19, 4:50 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 450 AM EDT Wed Apr 19 2017 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-200900- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 450 AM EDT Wed Apr 19 2017 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Showers and thunderstorms are possible this afternoon and this evening across northern Ohio and northwest Pennsylvania. Heavy rainfall is possible with these storms. There is a marginal risk for severe weather, with isolated strong winds and large hail possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected to develop and move east across the area Thursday afternoon and evening. There is a slight risk for severe weather roughly west of a Mount Gilead to Ashtabula line, and a marginal risk east of this line. Thunderstorms may produce damaging winds and large hail, especially in the slight risk area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-200900- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 450 AM EDT Wed Apr 19 2017 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 19, 4:51 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT WED APR 19 2017
OHZ010-011-192115-
Lorain-Cuyahoga-
451 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CUYAHOGA AND NORTHEASTERN LORAIN
COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Avon Lake, or 8
miles northeast of Elyria, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Cleveland, Lorain, Parma, Lakewood, Cleveland Heights, Strongsville,
Westlake, North Royalton, North Ridgeville, Avon Lake, Warrensville
Heights, North Olmsted, Garfield Heights, Shaker Heights, Maple
Heights, Avon, Parma Heights, Rocky River, Broadview Heights and
Brook Park.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.
LAT...LON 4161 8157 4135 8153 4135 8159 4128 8157
4128 8166 4141 8204 4147 8217 4152 8208
4154 8198 4153 8194 4153 8172
TIME...MOT...LOC 2051Z 279DEG 27KT 4146 8200
SefcovicLocal storm report, Apr 19, 5:12 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
512 PM EDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 2 SE BLOOMVILLE 41.03N 82.99W
04/19/2017 E1.25 INCH SENECA OH STORM CHASER
MOSTLY QUARTER SIZE HAIL WITH A FEW PIECES AROUND HALF
DOLLAR SIZE.
&&
CMOTTICELocal storm report, Apr 19, 5:41 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
541 PM EDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 1 SE NEW WASHINGTON 40.95N 82.84W
04/19/2017 E0.50 INCH CRAWFORD OH TRAINED SPOTTER
&&
CMOTTICESpecial weather statement, Apr 19, 5:45 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
545 PM EDT WED APR 19 2017
OHZ010-011-013-021-022-192245-
Summit-Geauga-Portage-Lorain-Cuyahoga-
545 PM EDT WED APR 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PORTAGE...
SOUTHWESTERN GEAUGA...CUYAHOGA...NORTHERN SUMMIT AND NORTHERN LORAIN
COUNTIES...
At 545 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Avon Lake to near North Royalton.
Movement was east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Cleveland, Lorain, Elyria, Vermilion, Parma, Lakewood, Strongsville,
Westlake, North Royalton, North Ridgeville, Kent, Solon, Avon Lake,
Hudson, Twinsburg, Streetsboro, Warrensville Heights, Amherst,
Macedonia and South Russell.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4153 8185 4142 8116 4116 8135 4126 8169
4128 8169 4128 8176 4144 8235 4154 8200
TIME...MOT...LOC 2145Z 283DEG 26KT 4149 8209 4133 8167
SefcovicLocal storm report, Apr 19, 6:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
617 PM EDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 2 SE AVON LAKE 41.48N 81.99W
04/19/2017 LORAIN OH LAW ENFORCEMENT
MULTIPLE POWER POLES DOWN ON NAGEL ROAD.
&&
CLMSpecial weather statement, Apr 19, 6:35 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
635 PM EDT WED APR 19 2017
OHZ021-022-192315-
Summit-Portage-
635 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PORTAGE AND NORTHEASTERN SUMMIT
COUNTIES...
At 635 PM EDT, a strong thunderstorm was located over Streetsboro, or
8 miles northwest of Ravenna, moving southeast at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Ravenna, Cuyahoga Falls, Kent, Hudson, Twinsburg, Tallmadge,
Streetsboro, Garrettsville, Mantua, Stow, Aurora, Brimfield,
Randolph, Munroe Falls, Reminderville, Atwater, Edinburg, Silver
Lake, Windham and Hiram.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4118 8151 4135 8141 4131 8100 4099 8100
4099 8119
TIME...MOT...LOC 2235Z 294DEG 20KT 4124 8137
SefcovicThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:32 PM EDT | Special Weather Statement | CLE | Seneca | 28 min |
| Apr 19, 4:51 PM EDT | Special Weather Statement | CLE | Cuyahoga | 24 min |
| Apr 19, 5:00 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Huron, Richland, Seneca | 45 min |
| Apr 19, 5:45 PM EDT | Special Weather Statement | CLE | Lorain | 60 min |
| Apr 19, 6:02 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Summit | 3 hr |
| Apr 19, 6:35 PM EDT | Special Weather Statement | CLE | Portage | 40 min |
| Apr 19, 6:55 PM EDT | Areal Flood Advisory | CLE | Portage | 3 hr |
| Apr 19, 7:17 PM EDT | Special Weather Statement | CLE | Ashtabula, Cuyahoga, Geauga, Lake | 58 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.